Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 74, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2003, 11:51 AM EDT for Pike County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 11:51 AM EDT (15:51 UTC)
- Expired
- May 15, 2003, 12:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 3.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS53 KJKL 151551 SVRJKL KYC195-151615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT THU MAY 15 2003 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY. * UNTIL 1215 PM EDT. * AT 1150 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR TOONERVILLE...OR 17 MILES SOUTHEAST OF PIKEVILLE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAW PAW AROUND 1210 PM EDT. ARGO AROUND 1215 PM EDT. HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3744 8237 3726 8234 3728 8190 3750 8193 $$ PELTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:30 AM EDT, 21 minutes earlier.
Area forecast discussion, May 15, 11:30 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1130 AM EDT THU MAY 15 2003 UPDATE WILL BE OUT TO INCLUDE TS WATCH UNTIL 5 PM FOR NORTHERN FOUR COUNTIES. NO OTHER CHANGES WERE MADE. OUDEMAN ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------ 245 AM EDT THU MAY 15 2003 THE MAIN CONCERN WITH THIS MORNING/S FORECAST DEALS WITH PCPN CHANCES THROUGH THE PERIOD. ATTM...SCATTERED SHRA/TSRA WAS FOUND ACROSS E KY IN AN AREA OF UPPER DIVERGENCE AHEAD OF UPPER LOW SPINNING ACROSS IA. MODELS ARE IN FAIR AGREEMENT THAT THIS UPPER LOW ROTATES THROUGH SOUTHERN GREAT LAKES TODAY...WITH AN UPPER LEVEL SHORT WAVE PUSHING THROUGH OUR FORECAST AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. GFS IS FASTER MOVING THIS SYSTEM THROUGH...BUT THE TREND HAS BEEN TO SLOW IT DOWN...THUS WILL USE THE ETA FOR TIMING OF THE SYSTEM TODAY. THIS WOULD SUGGEST BEST CHANCE FOR STRONGEST T-STORMS TO OCCUR BETWEEN 18Z-00Z. BUFKIT FCST SOUNDINGS SHOW A FAIRLY LOW WBZ...SO WOULD THINK HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT TODAY. WITH A DEEP MOISTURE PROFILE FCST...WILL CONTINUE LIKELY POPS ACROSS THE FORECAST AREA. WITH CLOUDS IN PLACE TODAY...WILL GO A COUPLE OF DEGREES COOLER THAN GUIDANCE VALUES WHICH KEEPS HIGHS IN THE LOWER 70S FOR MOST LOCATIONS. UPPER WAVE SHIFTS EAST OF THE FORECAST AREA BY 06Z TONIGHT...SO HAVE DECREASED POPS IN OUR WESTERN MOST ZONES...BUT KEPT A GOOD CHANCE IN FAR EASTERN ZONES EARLY. OTHERWISE...ONLY CHANGE WAS TO BUMP UP LOWS IN NORTHERN LOCATIONS. WHILE MODELS STILL DIFFER ON THE EVOLUTION OF STRONG UPPER WAVE PUSHING INTO WRN AZ ATTM...IT APPEARS MOST OF E KY WILL BE BETWEEN SYSTEMS ON FRIDAY...WITH A WEAK MEAN RIDGE LOCATED OVER OUR AREA. HOWEVER...BOTH THE GFS AND ETA SUGGEST A WEAK UPPER LEVEL SHORT WAVE TRAVERSES THROUGH THIS RIDGE ACROSS TN LATE FRIDAY. TO BETTER MATCH SURROUNDING OFFICE/S GRIDS...WILL INTRODUCE A SLIGHT CHANCE OF PCPN TO OUR SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT. WITH A GOOD INCREASE IN 1000-850MB THICKNESS FORECAST...WILL INCREASE HIGHS ON FRIDAY A COUPLE OF DEGREES. THERE STILL REMAINS MUCH UNCERTAINTY ON THE TRACK AND TIMING OF OUR WEEKEND WEATHER SYSTEM...ALTHOUGH THE LATEST GFS RUN IS SLOWER AND FURTHER SOUTH THAN IT/S PREVIOUS RUN...WHICH IS STARTING TO COME MORE IN LINE WITH THE ETA SOLUTION. HOWEVER...THE LATEST ETA RUN POSITIONS THIS SYSTEM A LITTLE FARTHER NORTH AND EAST THAN IT/S PREVIOUS RUN. THUS...EXPECT THE REAL OUTCOME TO BE SOMEWHERE BETWEEN LATEST GFS/ETA GUIDANCE. THEREFORE...WILL UNDERCUT AVN MOS GUIDANCE FOR POPS SAT...WHICH PREVIOUS FCST HAS WELL HANDLED....AND KEEP CHC POPS FOR SAT AND SUNDAY. .JKL...NONE. HYSELL ------------------------------------------------------------------ PREVIOUS DISCUSSIONS FOLLOW: ------------------------------------------------------------------ 845 PM EDT WED MAY 14 2003 AT 00Z GRIDDED FORECAST TEMPERATURES LOOK RIGHT ON TARGET WITH OBS...GENERALLY WITHIN A DEGREE. CURRENT DEWPOINTS AROUND 50 BUT WITH CLOUDS CURRENT FORECAST LOWS IN THE MID 50S LOOK ON TRACK. UPPER LOW IN THE UPPER MS VALLEY WITH SHORT WAVE TROF ROTATING AROUND BRINGING THUNDERSTORMS TO NORTHERN ILLINOIS AND INDIANA. BASED ON TRENDS AND 18Z MESOETA COULD SEE REMAINS OF THIS CONVECTION COME INTO OUR CWA BEFORE DAYBREAK THURSDAY. JKL RADAR SHOWING SCATTERED LIGHT SHOWERS OVER THE WESTERN PART OF THE CWA BUT THEY ARE DECREASING. CHC POPS STILL LOOK GOOD TONIGHT...WITH BEST CHANCE LATE AS DEPICTED IN GRIDDED FORECAST DATA. GRIDDED POPS IN GOOD AGREEMENT WITH NEIGHBORING WFOS AND DO NOT PLAN ANY FORECAST CHANGES AT THIS TIME. SBH ------------------------------------------------------------------ 400 PM EDT WED MAY 14 2003 BIG CONCERN IS POPS AND SEVERE POTENTIAL FOR THURSDAY. WARM FRONT IS CURRENTLY IN THE PROCESS OF LIFTING NORTH ACROSS THE CWA. WEAK SHORTWAVE WILL HELP KICK OFF SHOWERS AND SOME THUNDERSTORMS TONIGHT. SEVERE THREAT TOMORROW FOR ESPECIALLY HAIL. WET BULB ZERO HEIGHTS WILL BE RELATIVELY LOW WITH STEEP LAPSE RATES AND AMPLE MOISTURE. DAMAGING WIND WILL ALSO BE A THREAT...ALTHOUGH MID-LEVEL WIND NOT PARTICULARLY STRONG. COLD AIR ADVECTION AT MID-LEVELS ALSO HELPING THE SEVERE THREAT. CULPRIT FOR STIRRING UP PROBLEMS WILL BE A SHORTWAVE DIVING DOWN FROM THE NORTHWEST. LOOKS LIKE IT COULD START CAUSING SEVERE THREAT AS EARLY AS AROUND 15Z. MODELS LOOK AS IF THEY ARE A LITTLE WEAK WITH THIS SYSTEM ON THURSDAY...THEREFORE I AM COMFORTABLE WITH MENTIONING WIND AND HAIL IN FORECAST AND GOING WITH LIKELY POPS. WENT WITH 60 POPS INSTEAD OF MY ORIGINAL 80 POPS FOR TOMORROW TO MATCH BETTER WITH SURROUNDING OFFICES THE UPPER LEVEL PATTERN WILL REMAIN TOWARD THE STATIC SIDE AS BLOCKING HIGH OVER EASTERN CANADA AND TROUGH OVER NORTHWESTERN CONUS PERSISTS. TENDED TO SIDE WITH MORE CONSERVATIVE TEMPS IN THE NEAR TERM GIVEN CLOUD COVER. WENT FAIRLY CLOSE TO REASONABLE NGM AND MAV MOS POPS. EXTENDED...UPPER LEVEL LOW TRACKING ACROSS THE SOUTHERN U.S. WILL WORK SLOWLY INTO THE REGION BY SATURDAY AFTERNOON. THE LOW CUTS OFF AND HANGS UP OVER THE SOUTHEAST U.S. THROUGH EARLY MONDAY. THE LOW THEN TRACKS OFF TO THE NORTHEAST IN RESPONSE TO A SECOND WAVE AND ASSOCIATED COLD FRONT...WHICH MOVES INTO THE REGION BY WEDNESDAY. GENERALLY...FROM THAT POINT ON...WE APPEAR TO BE MOVING INTO A MORE PROGRESSIVE PATTERN. HOWEVER...BEING THAT FAR OUT...ITS WAIT AND SEE. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR THIS WEEKEND AS THE SPEED AND TRACK OF THE STORM WILL MORE THAN LIKELY MEAN PLENTY OF RAINFALL. WITH ALL OF THE RAINFALL OF THE PAST COUPLE OF WEEKS...FLOODING MIGHT BECOME A PROBLEM...ESPECIALLY WITH ANY THUNDERSTORMS. HPC HAS AREA UNDER 2 TO 3 INCH POTENTIAL FOR RAINFALL. BEST CHANCE FOR THUNDERSTORMS APPEARS TO BE ON SUNDAY WITH DECENT LIFT. HOWEVER...FOR NOW INSTABILITY DOESNT LOOK REAL IMPRESSIVE. HEINLEIN/RAY
Hazardous weather outlook, May 15, 4:30 AM EDT, 7 hours 21 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 430 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHEAST KENTUCKY UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. ADDITIONAL THUNDERSTORMS ARE FORECAST TO ERUPT ACROSS SOUTHEAST KENTUCKY EARLY THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...ALTHOUGH STRONG WINDS ARE ALSO POSSIBLE. WHILE SEVERE WEATHER IS POSSIBLE ACROSS ALL OF SOUTHEAST KENTUCKY...THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF A MOUNT STERLING TO PINEVILLE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE IN EXTREME SOUTHERN KENTUCKY FRIDAY AND FRIDAY NIGHT. A STRONGER STORM SYSTEM WILL BRING A BETTER CHANCE FOR THUNDERSTORMS TO ALL OF SOUTHEAST KENTUCKY SATURDAY AND SUNDAY...WHILE MORE THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY THIS EVENING. HYSELL
In the hours before
Local storm report, May 15, 10:41 AM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1041 AM EDT THU MAY 15 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1006 AM HINDMAN KY 0.75 IN HAIL
05/15/03 KNOTT ALONG HIGHWAY 80
MLMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:42 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 63 min |
| May 15, 2:07 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 53 min |
| May 15, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 32 min |
| May 15, 2:59 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Powell | 61 min |
| May 15, 3:18 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 42 min |
| May 15, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 25 min |
| May 15, 3:25 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 50 min |
| May 15, 3:32 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| May 15, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 57 min |
| May 15, 3:37 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| May 15, 3:51 PM EDT | Flash Flood Warning | JKL | Laurel | 4 hr |
| May 15, 3:51 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 54 min |
| May 15, 4:00 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 15, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 57 min |
| May 15, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 38 min |
| May 15, 4:20 PM EDT | Flash Flood Warning | JKL | Fleming | 4 hr |
| May 15, 4:21 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 54 min |
| May 15, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 26 min |
| May 15, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 44 min |
| May 15, 5:13 PM EDT | Flash Flood Warning | JKL | Montgomery | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.